Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Indianapolis, IN

January 10, 2017Brown County, Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 10, 2017, 8:28 PM EST for Brown County, Jackson County, Lawrence County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2017, 8:28 PM EST (01:28 UTC)
Expired
Jan 10, 2017, 8:46 PM EST
In force
18 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, IN, Jackson County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 900 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
900 m²/s²
0-3 km storm-relative helicity
1016 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS53 KIND 110128
SVRIND
INC013-071-093-110200-
/O.NEW.KIND.SV.W.0005.170111T0128Z-170111T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
828 PM EST TUE JAN 10 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  South central Brown County in south central Indiana...
  Jackson County in south central Indiana...
  Eastern Lawrence County in south central Indiana...

* Until 900 PM EST.

* At 828 PM EST, severe thunderstorms were located along a line
  extending from 10 miles southeast of Nashville to 6 miles north of
  Bedford, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bedford, Brownstown, Medora, Freetown, Bartlettsville, Heltonville,
  Spurgeons Corner, Vallonia, Norman, Elkinsville, Kurtz and Pleasant
  View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 8651 3899 8646 3899 8632 3905 8633
      3912 8616 3875 8584 3873 8587 3876 8591
      3875 8591 3876 8596 3875 8598 3877 8598
      3876 8603 3878 8609 3876 8614 3878 8620
      3877 8628 3873 8631 3869 8631 3869 8635
TIME...MOT...LOC 0128Z 308DEG 41KT 3907 8615 3895 8645 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
1 follow-up statement
247 
WWUS53 KIND 110146
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EST TUE JAN 10 2017

INC013-071-093-110155-
/O.CAN.KIND.SV.W.0005.000000T0000Z-170111T0200Z/
Brown IN-Jackson IN-Lawrence IN-
846 PM EST TUE JAN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN...JACKSON
AND EASTERN LAWRENCE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds will still be possible for
another hour or two.

LAT...LON 3897 8651 3899 8646 3899 8632 3905 8633
      3912 8616 3875 8584 3873 8587 3876 8591
      3875 8591 3876 8596 3875 8598 3877 8598
      3876 8603 3878 8609 3876 8614 3878 8620
      3877 8628 3873 8631 3869 8631 3869 8635
TIME...MOT...LOC 0144Z 308DEG 41KT 3895 8596 3884 8626 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:33 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 10, 6:33 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
633 PM EST Tue Jan 10 2017

.UPDATE...
The NEAR TERM Section has been updated.

&&

.SYNOPSIS...
Issued at 251 PM EST Tue Jan 10 2017

A strong area of low pressure will provide windy conditions this
evening as well as bring rain and a few rumbles of thunder with a
cold front moving through. The front will meander north and south
across the area into the weekend, bringing more rain at times. As
colder air works its way into the area late in the week, freezing
rain will become an issue, especially Friday and Saturday.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 633 PM EST Tue Jan 10 2017

Main issue for the early evening update is to add more counties to
the portion of the wind advisory out until 03Z across northern
counties. Now have the entire northeast half of the forecast area
in the advisory until 03Z including the majority of the Indy
metro.

Frontal boundary currently tracking across the northern Wabash
Valley at 2330Z with an intensifying line of convection with
thunder. Could see stronger wind gusts to 50-55mph if not
slightly higher within the line over the next couple hours. Higher
gusts do not drop off immediately behind the front...hence the
idea behind the wind advisory extension over the northeast half of
the forecast area.

Previous discussion follows.

Windy conditions continue across central Indiana this afternoon,
with gusts over 45 mph reported at some locations. As strong low
pressure moves into the upper Great Lakes, it will drag a cold front
through the area this evening.

The front plus isentropic lift with a strong low level jet will
continue to generate rain at times later this afternoon and into mid
evening. Will go likely PoPs late this afternoon most locations and
across the eastern forecast area after 00Z, with chances ending
everywhere by midnight as drier air works in behind the front.

Wouldn't rule out an isolated thunderstorm, but believe coverage
will be too low to mention.

Winds will continue to be the biggest issue into the evening with
the tight pressure gradient and strong low level jet. Am concerned
that strong cold advection and pressure rises across the northern
forecast area this evening could bring down stronger winds longer
than previously expected.

Thus will extend in time the wind advisory for roughly the northern
half of the forecast area a couple of more hours (til 10 PM). Will
highlight potential of winds over 50 mph there. Elsewhere it looks
like winds will diminish enough to keep 8PM expiration time, but
will have to watch closely.

&&

.SHORT TERM.../Wednesday through Friday/
Issued at 251 PM EST Tue Jan 10 2017

Models are close enough that the SuperBlend initialization
was accepted for most items.

The front will be south of the area Wednesday morning, but as upper
flow becomes southwest and a wave forms along the front well to the
west, the front will return north during the day. Increased PoPs
from south to north during the day, with highest PoPs (high chance
to low likely categories) seen in the mid to late afternoon.

Likely or higher PoPs will continue Wednesday night through Thursday
morning with the front remaining in the area and an upper wave
moving along it. Chances will diminish most areas during Thursday
afternoon as the front moves south (and temperatures will fall
during the afternoon).

The front doesn't go too far though and low PoPs will continue
Thursday night into Friday morning across the far south, with low
PoPs spreading north to near the I-70 corridor by late afternoon.
Temperatures aloft will remain warm, but colder air at the surface
will allow for the potential of freezing rain overnight Thursday
night into Friday morning.

Stuck with a model blend for the temperatures.

&&

.LONG TERM.../Friday Night Through Tuesday/
Issued at 251 PM EST Tue Jan 10 2017

Models are close enough that the SuperBlend initialization
was accepted for most items.

Potential for icing, perhaps significant, somewhere across the
forecast area continues during the weekend.

West to southwest winds aloft will keep a flow of warm air across
the area, while high pressure to the north keeps a cold
east/northeast flow at the surface. In addition, ageostrophic flow
thanks to the right rear quadrant of an upper jet may reinforce the
flow of colder air into the area.

However, there still is plenty of uncertainty on where the front
will set up and how much of the colder air gets into the area, with
the models offering different solutions. In these situations, even a
couple of degree difference will have a huge impact on precipitation
type and impacts.

Will thus stick with the initialization, which leads to some icing
most areas, especially overnight Friday night into Saturday morning.
At the moment it looks like Sunday afternoon on should be mainly
rain.

However, keep in mind the forecast will likely change until models
get a better handle on this system.

&&

.AVIATION /Discussion for 110000Z TAF Issuance/...
Issued at 615 PM EST Tue Jan 10 2017

Low ceilings initially will improve to VFR by late evening.
Deteriorating conditions Wednesday afternoon and evening as rain
returns.

Cold front moving into central Indiana early this evening and will
sweep across the region over the next few hours. Scattered showers
impacting the terminals with periodic drops to 2SM with the
heaviest pockets of rain. First wave of showers shifting east of
KIND and KBMG with a quickly developing broken line of convection
along the front. This line will traverse through the region
through 03Z...likely bringing a brief period of heavy rain...
strong winds and reduced visibilities. Will maintain wind gusts in
excess of 30kts at the terminals through the evening and at KLAF
into the overnight.

As low pressure lifts north of the Great Lakes overnight...dry
punch into the region will enable a quick rise in ceilings after
the frontal passage with skies becoming partly cloudy predawn
Wednesday as weak surface ridging moves across the region. The
front will begin its lift back north into central Indiana
Wednesday morning with rain...and much lower ceilings returning
for the afternoon as a stout yet shallow inversion develops.
Expect sub-IFR conditions expanding from south to north 18-21Z
continuing into Wednesday night. Winds will return to southerly
by Wednesday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for INZ021-028>031-
035>042-046>049-055>057-064-065-072.

Wind Advisory until 8 PM EST this evening for INZ043>045-051>054-
060>063-067>071.

&&

SYNOPSIS...50
NEAR TERM...50/RYAN
SHORT TERM...50
LONG TERM...50
AVIATION...RYAN
Hazardous weather outlook, Jan 10, 7:25 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EST TUE JAN 10 2017

INZ051>053-060>062-067>070-111000-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE-
INCLUDING THE CITIES OF...TERRE HAUTE...BLOOMINGTON...VINCENNES...
BEDFORD
725 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: WIND ADVISORY IS IN EFFECT UNTIL 8 PM. WINDS WILL
APPROACH 30 MPH WITH GUSTS OF 40 TO 50 MPH. ISOLATED THUNDERSTORMS
ARE POSSIBLE WITH WIND GUSTS TO 60 MPH.

HAZARDS: DAMAGING WINDS. LIGHTNING.

TIMING: WIND ADVISORY THROUGH 8 PM. THUNDERSTORMS THROUGH 9 PM.

DISCUSSION: STRONG LOW PRESSURE WILL TRACK THROUGH THE NORTHERN
GREAT LAKES THIS EVENING PRODUCING SHOWERS...ISOLATED
THUNDERSTORMS AND GUSTY WINDS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A WINTRY MIX ALONG WITH FREEZING RAIN IS POSSIBLE AT
TIMES FROM LATE THURSDAY NIGHT TO MIDDAY SUNDAY.

DISCUSSION: A COLD FRONT WILL PUSH SOUTH ACROSS INDIANA LATE
THURSDAY AND STALL ACROSS TENNESSEE BEFORE MOVING BACK NORTH
EARLY NEXT WEEK. A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL MOVE
EAST ALONG THIS STALLED FRONT WITH THE MAIN ONE OCCURRING THIS
WEEKEND. THIS WILL RESULT IN RAIN...FREEZING RAIN AND A WINTRY MIX ACROSS
THE AREA AT TIMES. AFTER THE FRONT MOVES BACK TO THE NORTH
TEMPERATURES WILL BE WARM ENOUGH FOR ALL OF THE PRECIPITATION TO
FALL AS RAIN MIDDAY SUNDAY ON. APPRECIABLE ICE ACCUMULATION IS
POSSIBLE...BUT DETAILS REGARDING THIS ARE STILL VERY UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY WIND OR STORM
REPORTS WOULD BE APPRECIATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

INZ021-028>031-035>049-054>057-063>065-071-072-111000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-BROWN-
BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...SHELBYVILLE...
COLUMBUS...SEYMOUR
725 PM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: WIND ADVISORY IS IN EFFECT UNTIL 10 PM. WINDS WILL
APPROACH 35 MPH WITH GUSTS OF 50 TO 55 MPH. ISOLATED
THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH.

HAZARDS: DAMAGING WIND. LIGHTNING.

TIMING: THROUGH 10 PM.

DISCUSSION: STRONG LOW PRESSURE WILL TRACK THROUGH THE NORTHERN
GREAT LAKES THIS EVENING PRODUCING SHOWERS...ISOLATED
THUNDERSTORMS AND GUSTY WINDS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A WINTRY MIX ALONG WITH FREEZING RAIN IS POSSIBLE AT
TIMES FROM LATE THURSDAY NIGHT TO MIDDAY SUNDAY.

DISCUSSION: A COLD FRONT WILL PUSH SOUTH ACROSS INDIANA LATE
THURSDAY AND STALL ACROSS TENNESSEE BEFORE MOVING BACK NORTH
EARLY NEXT WEEK. A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL MOVE
EAST ALONG THIS STALLED FRONT WITH THE MAIN ONE OCCURRING THIS
WEEKEND. THIS WILL RESULT IN RAIN...FREEZING RAIN AND A WINTRY MIX ACROSS
THE AREA AT TIMES. AFTER THE FRONT MOVES BACK TO THE NORTH
TEMPERATURES WILL BE WARM ENOUGH FOR ALL OF THE PRECIPITATION TO
FALL AS RAIN MIDDAY SUNDAY ON. APPRECIABLE ICE ACCUMULATION IS
POSSIBLE...BUT DETAILS REGARDING THIS ARE STILL VERY UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY WIND OR STORM
REPORTS WOULD BE APPRECIATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

RYAN

In the hours before

Local storm report, Jan 10, 7:59 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             BLOOMFIELD              39.03N  86.94W
01/10/2017  E0.50 INCH       GREENE             IN   TRAINED SPOTTER

            HAIL LASTED ABOUT A MINUTE

&&

BHH
Local storm report, Jan 10, 8:01 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     ZIONSVILLE              39.95N  86.27W
01/10/2017  M50 MPH          BOONE              IN   AWOS

&&

BHH
Local storm report, Jan 10, 8:04 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     4 SSE MCCORDSVILLE      39.85N  85.90W
01/10/2017  M51 MPH          HANCOCK            IN   AWOS

&&

BHH
Local storm report, Jan 10, 8:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     3 NW MUNCIE             40.24N  85.40W
01/10/2017  M53 MPH          DELAWARE           IN   ASOS

&&

BHH
Local storm report, Jan 10, 8:13 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SE BLOOMINGTON        39.15N  86.50W
01/10/2017  E0.50 INCH       MONROE             IN   TRAINED SPOTTER

            HAIL LASTED ABOUT 2 MINUTES

&&

BHH
Local storm report, Jan 10, 8:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             EDINBURGH               39.35N  85.97W
01/10/2017  E0.70 INCH       JOHNSON            IN   TRAINED SPOTTER

0818 PM     TSTM WND GST     EDINBURGH               39.35N  85.97W
01/10/2017  M55 MPH          JOHNSON            IN   TRAINED SPOTTER

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:15 PM ESTSpecial Weather StatementINDHamilton, Hendricks, Johnson, Madison, Marion, Morgan and 1 more30 min
Jan 10, 7:40 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Hancock, Johnson, Marion, Morgan and 2 more35 min
Jan 10, 7:48 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Daviess, Greene, Jackson, Knox and 5 more42 min
Jan 10, 7:54 PM ESTSpecial Weather StatementINDDelaware, Henry, Randolph36 min
Jan 10, 8:09 PM ESTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Randolph, Rush36 min
Jan 10, 8:14 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Henry, Jackson, Jennings and 3 more46 min
Jan 11, 10:27 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren17 days
Jan 11, 10:27 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren18 days
Jan 11, 10:27 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo19 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.